If you’re interested in getting one out of the three options of the COVID-19 vaccine, be sure that your nurse distributing your vaccine doesn’t do the same thing a nurse in Tuscany, Italy did. A 23-year-old Italian woman was released from the hospital on May 10th after mistakenly given six doses of the Pfizer coronavirus vaccine in the Noa Hospital in Tuscany.
The young woman did not suffer from any apparent adverse reaction while in the hospital. She was kept under observation for 24 hours in the hospital’s emergency room. Doctors said she was given fluids and anti-inflammatory and fever medications as preventative measures.
When asked about the Italian woman that received six doses of the Pfizer vaccine, Dr. Antonella Vicenti stated, “This person at this time will certainly not have side effects.”
This isn’t the first time a person accidentally received more than the usual COVID-19 dosages, it has been multiple cases of people received up to five doses of a vaccine. Patients in Israel and Germany had accidentally been given 5-times the usual dosage and showed no adverse reactions.
Dr. Vicenti also said that Pfizer studies had shown that people who receive up to 5-times the normal dosage did not suffer any consequences.
“The patient did not have a fever and did not have any pain except for pain at the inoculation site, nor any other manifestations,” said Vincenti. “She was a bit frightened, thus we preferred to keep her here until this morning.”
The director of patient security for northwest Tuscany health authority Dr. Tommaso Bellandi stated the accident occurred because the nurse had an attention lapse.
“This is something that should never happen,” he said. “Unfortunately, due to our limits as human beings, as well as organizational limits, these things can happen.” He also stated that the hospital has officially launched an investigation about the situation that could cause them to review the safety procedures.
Each vial of the Pfizer vaccine contains up to six doses, which must be individually extracted and placed in separate vials, where they are then diluted. Bellandi explained when asked about how the nurse could have mistakenly given someone 6 doses of a vaccine. “The nurse administering the vaccine on Sunday mistakenly injected all of the liquid from an undiluted vial.”
“She thought that the dilution had taken place,” said Bellandi. “They are both transparent liquids of the same density. Unfortunately, this contributed to the error,” he said.
The nurse immediately realized her error and alerted the patient as well as the attending physician. The attending physician immediately began monitoring the 23-year-old for adverse reactions. Local health authorities and the patient’s family were immediately notified, too.
Bellandi also explained that the error could have been caused due to how busy it was during that day of distributing vaccines to patients. Which he reminded people that he wasn’t making excuses for the nurse that made the error. At the end, the nurse did feel “heartbroken” about what occurred and a psychologist described them as very traumatized by the end.